prednisone

Hello,

I just went for my regular 3 month check with my rheumatologist and she is wanting me to start a low dose of prednisone (5 mg) due to a continuous problem with swollen joints, much pain (take Tramadol for that), very poor energy etc.. I am on Plaquinel, take several supplements that are supposed to help with inflamation, do yoga and am careful about my diet. I remember a Doctor at a conference (one recommended from this site) who said there is never a reason for a scleroderma patient to take prednisone. I am worried about taking this and also worried about weight gain (I struggle with my weight which certainly doesn't help my joints). I am still able to work, although I have no energy after 1 or 2pm. This interferes with excercising and getting anything done at home. My doctor doesn't feel she can put me on anything that may cause problems with my stomach due to having barretts esophagus and watermelon stomach. I just wanted to see what kind of experience others have had with Prednisone and ideas about this. I appreciate your feedback.

Report post

13 replies. Join the discussion

Angelina-I have had a diagnosis of limited for over ten years and have been on plaquenil most of that period. Sounds like we share some similar approaches; yoga, exercise, careful with diet, supplements, I've been trying more turmeric lately. Very frustrating because I am really struggling. The last two years I have felt a lot worse; much more intolerance to cold, terrible fatique, muscle aches and way too much nerve pain, ( past and more recent herniated discs neck and back) and bad migraines. My rheumatologist has also suggested several times I try some prednisone. I was on prednisone about eight years ago with my lower back issues and it was terrible. Really made me feel crazy and just miserable, couldn't sleep as well. I told her last time I will not take it and she responded back that she wouldn't take it either! Hmmm? I remember reading in one of Andrew Weil's books to avoid prednisone unless it is a life or death decision. I do have a friend with sarcoidosis that loves his prednisone, has learned to recognize when best to take it before a full blown flare lands him in the hospital but for me, not good and I will have to be in a coma before I'll take it. I think it can be prescribed too liberally sometimes and has many scarey side effects. I am very frustrated right now because I too am trying lots of other ways to limit inflammation and flares but still struggling. Ifeel for you. I did restart accupuncture last week so maybe that will help. I hope I wasn't too opinionated, I know everyone is different and wish you relief soon. Jill

Report post

Hi Jill, I appreciate your feedback, information and support!!. I am going to the acupuncturist tomorrow for the first time and hoping that will give some relief. Mornings and nights are hardest... if I sit down at home after work then I can hardly walk again all night.. so I move as long as I need to before taking a break ... fingers are the same way. I think I am going to wait to try the prednisone and see if I can get through this.. hopefully it will get a bit better! Thanks again, Angelena

Report post

2.5 mg every other day for me makes a big difference with my pain levels, energy levels, and whether I go out and do stuff or lay around in pain or in a stupor from meds

My doctor says this dose is so low that there is very little risk of any side effects at all.

You can look up studies on long term side effects of low dose prednisone but they don't have any under 5 mg.

Report post

Predisone for me {5 mg} daily makes such a huge difference to my life that whatever side effects may come in the future are worth it for my quality of life now. Without it i can hardly drag myself around. I have been on it for a year and have had no weight gain at all, quite the contrary in fact. To me it is a life saver.

Report post

Was on regime of 20 mg. which helped then cut back to 15 then 12.5mg. then 10. Once I got to 10 no relief at all. Gradually down to 5 then off since Dec. Had gained 47 lbs. when on high dose. Lost the weight after being off it for a few months. Have systemic sclerodera, severe motor neuropathy all four extremites, and stenosis in my back in several locations. I have severe nerve pain in both my arms and legs aling with joint pain. Now I take a pain pill but really don't like taking them. The last few days have been tuff so I have taken some. I have read of people having success with 5mg. a day. Hopefully that will work for you. Did not work for me. I hope you find something to make things easier on you. God Bless

Report post

I was on a very high dose of 34 mg per day to try to control some of the symptoms that I had. Very aggressive morphea - spreading like wild fire. I am down to 2 mg per day and they want me off it completely. I am a little nervous about getting off it completely, because it did, in fact, help. It slowed down - still spreading but not as rapidly as before the steroid. Don't let it scare you, if the doc thinks you need it - take it. Hope you are feeling better soon.

Report post

Honestly, It's a hard choice to make whether or not to take steroids. I've taken them off and on for years. Some very high dosages and very low. Got moon face, weight gain, sleepless nights, mood swings, high blood pressure, etc. BUT, today I took 5mg because I feel so bad. My rheumy has wanted me to take dose packs for flare ups, but not until today did I consider really. For two years I told my docs to not even suggest!! And only took when severe. It does carry all sorts of nasty side effects, but sometimes the risk is worth taking. Will this 5mg help me today? Will see.

Report post

Thank you all for your kind sharing!! I think I am going to try it for a short time and see if it is helpful. I went to see the accupuncturist today and he was great!!!! Plan to do this for awhile.
Blessings and Balance
angelena

Report post

I have been on steroids since the start of my diagnosis but am now on a 5 mg dosage. This is considered a safe dosage and as susieblue said it has mad a huge difference in what I can and can not do. I have had no side effects at this dosage although they did warn me of moon face, weight gain etc. I don't even feel that it has caused weight gain, but what ever the side effects it gives me the energy and pain relief I need to get through my day and I also have decided not to stress about what might happen. The nurse where I work said many people have used the low dosages for many years with little problems. Many of the pain killers also have serious side effects so it is always a trade off with this disease. Everyone must choose their own path and what feels right for them.

Report post

I've been on high and low doses of Prednisone for the past several years. I couldn't agree with everyone more. You have to figure out what works for you (along with your doc, of course). My doc wants me off prednisone always, but I feel so much better...it's a give and take.

Good luck to you!
Jill

Report post

I've been on Prednisone since I was first diagnosed 8 years ago. I have had doses ranging from 60 mg to 5 mg. Last September the doctors at the Scleroderma Clinic decided to try to wean me off it it. By January I was down to l mg. and thought I was dying. I was constantly exhausted, couldn't breathe and had terrible coughing fits if I did anything. I just thought the disease was getting worse. When I went back to the clinic they saw immediately what bad shape I was in and they put me back to 7.5 mg. per dry. Within two weeks I was feeling much better. The last time I saw the doctors they agreed that I will always be on Prednisone. At first I was extremely disappointed but they I decided that I would rather live a tolerable live than never being able to get out of bed. Yes, I've gained weight, particularly around my waist and have a great deal of difficulty sleeping but I feel so much better. Because of my congestive heart failure I've been told I will only live a couple more years so I've decided to try to enjoy them and if it means taking Prednisone so be it.

Report post

Hello

I have been on prednisone for almost 2 yrs. I was started on higher dosage, around 20mg twice a day. I am, now on 5 mg once a day.When on the higher dosage I would eat continuously, and gained a lot of weight, Along with weight gain., I developed a round shaped face, Those were the only problems with prednisone. With 5mg once a day, weight is going down..

Report post

Hello well I took prednisone a while back when I was diagnosed and in my opinion I truly hated it!! I gained so much weight and I was always so swollen I also got constipated I just really had a very bad experience with this med :(

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the Scleroderma Foundation

Help the Scleroderma Foundation reach its goals and support people like yourself by making a donation today.

Donate to the Scleroderma Foundation

Discussion topics

From the Scleroderma Foundation

Community leaders